Alabama, 2023Damaging Wind in Alabama, April 13, 2023
April 13, 2023 · NWS MOB · 1 event in 1 county or zone
A line of thunderstorms moved across the area and produced strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moved across the area and produced strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 13, 4:03 AM CST, 31 minutes earlier.
Area forecast discussion, Apr 13, 4:03 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
503 AM CDT Thu Apr 13 2023
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
.NEAR TERM...
(Now through Friday)
Issued at 503 AM CDT Thu Apr 13 2023
The upper low centered over southeast Louisiana will drift slowly
to near the border of central Mississippi/central Alabama through
today. An associated surface low just south of Mobile Bay will
quickly move north-northwestward today, with guidance in general
agreement reaching into central Mississippi by late this
afternoon, and there remains some uncertainty as to how quickly
the system weakens. A frontal boundary along the immediate coastal
areas will continue northward through much of the remainder of
the forecast area through the day. Current radar shows a solid
areas of moderate to heavy rain across coastal Alabama and west of
the Alabama River. Much lower coverage is occurring to the east
of the river as a dry slot is currently wrapping around the upper
low impacts coverage of precipitation, but this will eventually
fill in with rain throughout the morning. Coverage is expected to
decrease sufficiently over the southern portion of the area by
late this morning to go with chance pops, then pops decrease for
much of the area during the late afternoon and evening hours.
SBCAPE values today east of the Tombigbee River will reside
between of 500-1000 J/kg. There remains an intersection of
favorable shear and instability generally over Alabama east of the
Tombigbee River, resulting in the potential for strong to
severe storm potential. This area has been upgraded to a Slight
Risk for today. A high surf advisory remains in effect for beach
areas until 1 pm today, and a high rip current risk remains in
effect through tonight. /22
&&
.SHORT TERM...
(Friday night through Saturday night)
Issued at 503 AM CDT Thu Apr 13 2023
Overall, not much change to the previous forecast. Aloft a trough
advances across the western states into the central states through
Saturday and begins to strengthen Saturday night. An associated
surface low lifts from the central Plains to the Great Lakes, and
in the process brings a cold front through the forecast area late
Saturday night into early Sunday morning. Deep layer moisture
improves over the area as the front approaches, and will have
slight chance to chance pops return to the forecast for Saturday.
Have continued with chance pops for Saturday night (with likely
near the coast), then slight chance to chance pops follow for
Sunday morning as the front moves through the area. For Sunday
afternoon, have gone with small pops over the eastern portion of
the area for lingering precipitation in the wake of the front.
Shear values look to be generally modest ahead of the frontal
passage, and instability values appear to be generally limited
except for possibly the western portion of the area Saturday
afternoon into the early evening hours. At this time, the
environment does not appear to support much of a risk for strong
to severe storms but will continue to monitor. A high risk of rip
currents Thursday night will be followed by a moderate risk for
Friday and Friday night, afterwards a low risk is anticipated.
Lows Thursday night range from the mid to upper 50s around and
west of I-65 to around 60 further to the east. Lows Friday night
range from the mid 50s well inland to the mid 60s at the immediate
coast, then Saturday night will have lows in the lower to mid
60s. Highs on Saturday and Sunday will be mostly in the mid to
upper 70s (some low 80s). JEH/88
&&
.LONG TERM...
(Sunday through Wednesday)
Issued at 503 AM CDT Thu Apr 13 2023
Very dry deep layer air flows into the area in the wake of the
cold front along with a surface high building into the area
through Monday night. A surface ridge evolves along the northern
Gulf coast by Tuesday which allows for a light return flow to
ensue, but deep layer moisture looks to remain too limited to
support consideration of pops and have continued with a dry
forecast through Wednesday. A gradual warm up in temps will occur
through the period, with mid 70s for highs to start of on Monday,
reaching low to mid 80s by Wednesday. Low temps follow suit, with
mid to upper 40s to starts off the period Sunday night, increasing
to the mid to upper 50s by Tuesday night. JEH/88
&&
.MARINE...
Issued at 503 AM CDT Thu Apr 13 2023
Moderate to strong southerly to southeasterly winds diminish to a
light to moderate while becoming southwesterly today. A Small
Craft Advisory remains in effect until 1 pm today winds and seas
to subside. Light to moderate onshore flow will follow through the
remainder of the week ahead of a cold front approaching from the
northwest. Winds will turn northwesterly to northerly early next
week as the front sweeps through the area. /22
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 71 55 77 60 77 65 78 50 / 80 20 0 0 60 50 40 0
Pensacola 74 61 76 63 76 67 78 54 / 60 30 0 0 50 60 50 0
Destin 75 64 76 66 77 68 78 56 / 60 30 0 0 40 60 60 0
Evergreen 76 56 77 55 81 62 78 46 / 80 30 0 0 30 40 40 0
Waynesboro 67 53 77 56 79 62 76 47 / 90 30 0 0 40 50 20 0
Camden 73 54 76 55 81 62 77 47 / 70 50 0 0 30 40 30 0
Crestview 77 58 80 57 83 63 81 49 / 70 20 0 0 30 60 50 0
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.
High Surf Advisory until 1 PM CDT this afternoon for ALZ265-266.
FL...High Rip Current Risk through late tonight for FLZ202-204-206.
High Surf Advisory until 1 PM CDT this afternoon for FLZ202-204-
206.
MS...None.
GM...Small Craft Advisory until 9 AM CDT this morning for GMZ630>636.
Gale Warning until 5 AM CDT early this morning for GMZ650-655-
670-675.
Small Craft Advisory until 1 PM CDT this afternoon for GMZ650-
655-670-675.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, Apr 13, 2:49 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
349 AM CDT Thu Apr 13 2023
ALZ265-266-130930-
Mobile Coastal AL-Baldwin Coastal AL-
349 AM CDT Thu Apr 13 2023
...A strong thunderstorm will impact portions of southwestern Mobile
and southwestern Baldwin Counties through 430 AM CDT...
At 348 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles southeast of Fort Morgan, or 14 miles
southeast of Dauphin Island, moving northwest at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bayou La Batre, Fort Morgan, Coden and Alabama Port.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3027 8805 3025 8818 3032 8823 3036 8819
3032 8826 3038 8824 3039 8832 3038 8838
3041 8840 3052 8810 3038 8811 3032 8780
3037 8811 3036 8811 3025 8770 3022 8803
TIME...MOT...LOC 0848Z 139DEG 27KT 3010 8795
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JEHLocal storm report, Apr 13, 3:50 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
450 AM CDT THU APR 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM MARINE TSTM WIND 15 SSE ROMAR BEACH 30.07N 87.56W
04/13/2023 E58 MPH GMZ650 AL BUOY
ORANGE BEACH BUOY RECORDED A MAX WIND GUST
OF 51 KNOTS AT 240AM.
&&
JEHSpecial weather statement, Apr 13, 4:03 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
503 AM CDT Thu Apr 13 2023
ALZ263>266-FLZ202-131130-
Mobile Coastal AL-Baldwin Coastal AL-Baldwin Central AL-
Mobile Central AL-Escambia Coastal FL-
503 AM CDT Thu Apr 13 2023
...A strong thunderstorm will impact portions of southwestern Mobile,
southern Baldwin and south central Escambia Counties through 630 AM
CDT...
At 502 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles south of Orange Beach, moving northwest
at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Foley, Orange Beach, Bayou La Batre, Point Clear, Dauphin Island,
Lillian, Magnolia Springs, Bon Secour, Summerdale, Perdido Beach,
Elberta, Coden and Alabama Port.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3024 8795 3025 8820 3030 8773 3032 8778
3041 8791 3027 8808 3027 8812 3040 8793
3033 8818 3032 8823 3034 8817 3036 8815
3041 8840 3053 8827 3050 8729 3031 8735
3022 8803
TIME...MOT...LOC 1002Z 139DEG 30KT 3015 8754
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JEHThunderstorm Wind, Baldwin
- When
- April 13, 4:34 AM CST to 4:36 AM CST
- Where
- Baldwin County, 1 mi W of Romar Beach
- Measured
- 61 kt (70 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 30.250, -87.637
Strong winds rolled one camper into another at Gulf State Park Campground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Nebraska, April 13, 2023$20,000 · 62 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 13 to 15, 202318 events
- Damaging Winds in Georgia, April 13, 202350 kt wind · 11 events
- Flooding in Minnesota, April 13 to 29, 202310 events
- Wildfire in Iowa, April 13, 20231 injured · 1 event
- Hail and Damaging Winds in Georgia, April 13, 20231 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 13, 20237 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 13, 20230.75 in hail · 7 events
- Hail and Damaging Winds in Florida, April 13, 2023$500 · 1 in hail · 6 events
- Damaging Winds and High Wind in Kansas, April 13, 2023$250 · 56 kt wind · 5 events
- Winter Weather in Colorado, April 13 to 15, 20235 events
- Flooding in Minnesota, April 13 to 21, 20234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095861.